Jan’s Story – This Is What It Feels Like To Wean

 written by Jan Judge – used with permission

I am a 48-year-old woman who has been diagnosed with pituitary adrenal insufficiency or secondary Addison’s disease. I was a very healthy person until November of 1977 when I developed an upper respiratory infection that progressed into adult onset severe asthma. I was treated with high doses of steroids for over a year. This is what caused my adrenal insufficiency. The treatment is to be put back on steroids, in my case it was 15 mgs of prednisone, and be slowly weaned off of them.

My endocrinologist and I have been working toward the goal of weaning off the prednisone for the past 7 years. Presently, I am on 6 mg. of prednisone a day.  I have been down to 5.5 mgs., but have gotten an illness or life stressors that would not allow me to stay on this dose for any longer than one month.

To those of us who are weaning our prednisone dose the process is not pleasant. In my case, once I get down under 7.5 mg, which is the dose that our adrenals are suppose to be putting out, I can only wean by 0.5 mgs at a time. It also takes me weeks or months to get down to the next level. The physical manifestations of weaning can include severe pain in the legs, extreme exhaustion until your body gets acclimated to the new dose, and mood changes.  The pain I experience in my legs is almost unbearable.

The purpose of this article is to make people aware of how hard this process is. I also hope to convey to family members what the person weaning is going through. I wrote the following to my family to try to help them understand what weaning entails.

 THIS IS WHAT IT FEELS LIKE TO WEAN

 Imagine that each milligram of prednisone is equivilant to an energy capsule.  The jobs I do around the house such as emptying the dishwasher, going up and down the steps, doing laundry, cooking or cleaning up dinner, going out to a doctor’s appointment or even to dinner uses up energy capsules.

When I can accomplish some of the above tasks on 6 milligrams of prednisone my body gets used to using that many capsules of energy.  This does not even take into account the fact that I need to exercise in order to get back into shape and that I need to keep an “extra capsule” for some unexpected stressful event that may come up.

When I wean down even .5 milligrams and try to do the same activities that I did on 6 milligrams my body gets tired easier, so I am doing the same work on less energy capsules.  It sometimes takes a month or more for my body to adjust to the new dose.

It gets harder and harder as you get less than 7 milligrams of prednisone.  It is forcing my gland to work when it doesn’t want to.  It also makes it easier for me to have an asthma attack, which again uses up more of my energy bubbles.

Please try to be patient with me.  It is nothing I can control. I am trying my best so I need you, as my family, to help out during these times.  Thank you.

Jan Judge, who has been diagnosed with Secondary Addison’s Disease, began another taper from prednisone on January 7th, 2005.   She gave up her position as a physiotherapist due to ill health.  Jan is the coordinator of the NJ/PA Support Group and has written a number articles including this one that have been published in the “Physical Therapy Magazine”.  Jan graduated with a Bachelor of Science Degree in Physical Therapy in 1978 from Temple University, Philadelphia, PA.

For additional information:

Please feel free to contact Jan at:  JanPT@aol.com

Or the NADF at: The National Adrenal Diseases Foundation

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s